Iowa, 2023

Tornadoes and Damaging Winds in Iowa, August 5, 2023

August 5, 2023 · NWS DMX · 10 events in 5 counties and zones

Showers and thunderstorms percolated through much of the day along a stationary boundary over northwest Iowa. By evening a more robust shortwave moved across the area, accompanied by 30 kts of shear and 1500-2000 J/kg of MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Showers and thunderstorms percolated through much of the day along a stationary boundary over northwest Iowa. By evening a more robust shortwave moved across the area, accompanied by 30 kts of shear and 1500-2000 J/kg of MLCAPE. This allowed for storms to strengthen across west central Iowa with gusty winds producing some minor damage to trees and out buildings. Additionally, due to the orientation of the shear, a few weak tornadoes developed and were discovered using high resolution satellite imagery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 1:31 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 1:31 PM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Sat Aug 5 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 231 PM CDT Sat Aug 5 2023

Key Messages:

- Showers and storms move slowly west to east across the area
  this evening and overnight. Severe Risk is low, but gusty winds
  and locally heavy rain are possible.
- Rain continues through much of Sunday, finally tapering off
  into Monday morning

Discussion:

Showers and thunderstorms have percolated across parts of
northwestern Iowa through much of the day on a nearly stationary
boundary. Zooming out, the impending shortwave is currently situated
across parts of South Dakota and Nebraska. As this pivots into the
state later today this will help to finally get those NW Iowa storms
moving. Initial storms this afternoon carry a severe risk, though as
they move into western Iowa this evening shear diminishes to around
30 kts or less. While shear is weak, MLCAPE remains around 1500-2000
J/kg into the overnight and is aided by deep mechanical forcing from
the shortwave. As such, and severe risk is expected as gusty winds
with early storms. The main hazard will then be locally heavy rain
as we move through the overnight, more on that in a moment. With
these slow moving storms, expect convection to reach the I-35
corridor around 10pm - midnight, approaching Waterloo through the
early morning to around sunrise time frame.

Rain continues through much of the day on Sunday as the surface low
passes across the area. As this occurs, there is a risk of funnels
clouds or perhaps tornadoes within the vicinity of the surface low
towards southeast Iowa as enhanced vorticity there is coincident
with peak afternoon heating and enhanced stretching. This is where
HREF updraft helicity tracks are in greatest concentration. Rain
will finally begin tapering off overnight into Monday morning. Rain
totals across the state look to exceed half an inch in most places,
with amounts over an inch north of I-80 based on HREF guidance and
PWAT values exceeding 1.5 inches. Expect to see pockets of totals
around 2+ inches across northern Iowa wherever stronger cores
develop.

The pattern remain active into next week with chances for widespread
rain expected again on Tuesday into Wednesday and Thursday into
Friday. While details on severe potential are uncertain at this time
range, it does appear that a few stronger storms may be possible with
the slightly more robust Wednesday system, though this may occur
south of the area as noted in the SPC Day 5 outlook.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1241 PM CDT Sat Aug 5 2023

VFR conditions will continue across most sites through this
evening. Tonight expect showers and thunderstorms to move into the
area from the west impacting sites KFOD/KDSM shortly after 00z and
expanding to eastern sites KALO/KOTM towards 12z. Convection will
linger across the area through much of Sunday, resulting in
reduced ceilings and visibility to MVFR to IFR at times. Expect to
see precipitation begin tapering off beyond the current period
into Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 5, 1:46 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Sat Aug 5 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
246 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms will move over western Iowa by this
evening and overspread central Iowa tonight. A few of the storms
west of Interstate 35 may be strong to severe during the evening
with strong thunderstorm winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected Sunday into
Sunday night. There is a low risk of severe storms east of
Interstate 35 and south of Highway 30 Sunday afternoon and
early evening. Locally heavy rainfall will also be possible.

Additional showers and thunderstorms will return to the region
late Tuesday night into early Thursday and again late week around
Friday. Any threat for severe storms will be better determined
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially in
western Iowa and again over southeast Iowa Sunday afternoon.

Ansorge

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calhoun

When
August 5, 6:56 PM CST
Where
Calhoun County, 2.46 mi NW of Lavinia
Reported by
Public
Coordinates
42.440, -94.790

Delayed report of a funnel cloud near Rockwell City via social media. Time and location estimated via radar.

Thunderstorm Wind, Crawford

When
August 5, 8:05 PM CST
Where
Crawford County, 1.24 mi SE of Denison Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.970, -95.360

Quarter sized hail reported along with a tree down on Highway 59 blocking traffic in both directions.

Tornado, Carroll

When
August 5, 8:24 PM CST to 8:25 PM CST
Where
Carroll County, 1.98 mi WSW of Maple River to 1.7 mi SW of Maple River
Rating
EFU
Path length
0.32 mi
Path width
25 yd
Reported by
Mesonet
Coordinates
42.086, -94.964

A brief tornado occurred north of Highway 30 west of Carroll Iowa. The tornado was found using high resolution satellite imagery. The tornado was brief and did not impact any damage indicators, hence the EFU rating.

Thunderstorm Wind, Carroll

When
August 5, 8:27 PM CST
Where
Carroll County, 3.6 mi NNE of Mt Carmel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.200, -94.880

Semi trailer blown over near the intersection of Highway 71 and 110th Street. Time estimated via radar.

Tornado, Sac

When
August 5, 8:29 PM CST to 8:31 PM CST
Where
Sac County, 2.61 mi SSW of Auburn to 1.78 mi S of Auburn
Rating
EF0
Path length
0.9 mi
Path width
35 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.214, -94.895

Report of damage from emergency manager later identified as a tornado path using high resolution satellite imagery. The tornado impacted a outbuilding and tossed debris northward into an agricultural field with EF0 damage.

Tornado, Sac

When
August 5, 8:30 PM CST to 8:31 PM CST
Where
Sac County, 2.15 mi SSW of Auburn to 1.92 mi SW of Auburn
Rating
EFU
Path length
0.32 mi
Path width
50 yd
Reported by
Mesonet
Coordinates
42.224, -94.902

Tornado was found using high resolution satellite imagery. Tornado had a curved path through open agricultural fields. There was no damage to damage indicators, hence the EFU rating.

Thunderstorm Wind, Carroll

When
August 5, 8:33 PM CST
Where
Carroll County, 0.51 mi E of Carroll
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.070, -94.870

Reports of trees and a powerline down in the city of Carroll.

Thunderstorm Wind, Carroll

When
August 5, 8:45 PM CST
Where
Carroll County, 2.95 mi NNW of Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.090, -94.650

Trees down south of Bennett Access. Time estimated by radar.

Thunderstorm Wind, Calhoun

When
August 5, 8:53 PM CST
Where
Calhoun County, Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -94.730

Tree down and blocking Highway 175 in Lake City.

Thunderstorm Wind, Greene

When
August 5, 9:14 PM CST
Where
Greene County, 2.81 mi S of Churdan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.130, -94.470

Delayed report of tree damage south of Churdan. Damage consisted of broken branches a couple inches thick. Report relayed via social media and time estimated via radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129728, 1129729, 1124843, 1129731, 1124845, 1124847, 1129732, 1129733, 1129734, 1129735.